[Skip to Content]
[Skip to Content Landing]
Article
February 1974

Familial Occurrence of Drug-Induced Hearing Loss

Author Affiliations

Cincinnati
From the Department of Pediatrics, University of Cincinnati College of Medicine (Drs. Johnsonbaugh, Drexler, Light, and Sutherland), the Crosley Memorial Nursery of the Cincinnati General Hospital (Drs. Light and Sutherland), the Cincinnati Speech and Hearing Center (Dr. Drexler), and the Children's Hospital Research Foundation, Cincinnati (Drs. Drexler, Light, and Sutherland). Dr. Johnsonbaugh is now with the National Naval Medical Center, Bethesda, Md, and Dr. Drexler is now with Oregon College of Education, Monmouth.

Am J Dis Child. 1974;127(2):245-247. doi:10.1001/archpedi.1974.02110210095014
Abstract

A sensorineural hearing loss was found in two members of a single family. Both mother and son had previously received streptomycin therapy. Although other causes of hearing loss in the son could not be eliminated, evidence is presented that supports streptomycin toxicity as the cause. To our knowledge, this represents the eighth such family in which a hearing loss secondary to streptomycin therapy has been described. It is believed that in these cases there is an increased sensitivity to this drug.

×